COMMENTARY

HIV Plus Uveitis: Call the... Rheumatologist?

The Need for a Treatment Change Prompts a Call to the Rheumatologist

Stephen Paget, MD

Disclosures

March 25, 2015

This feature requires the newest version of Flash. You can download it here.

I am Dr Stephen Paget, physician-in-chief emeritus at Hospital for Special Surgery and professor of medicine at Weill Cornell Medical College, both in New York City. I have an interesting case to share with you, one that does not often come to a rheumatologist. But as you will see, in this situation a rheumatologist was perhaps the only person who could pull this all together.

Two or 3 weeks ago, I saw a 50-year-old gentleman who presented to me with recurrent episodes of severe posterior uveitis with vasculitis. In 1984 he was found to have a positive fluorescent treponemal antibody absorption (FTA-ABS) test, indicating syphilis; a positive PPD (purified protein derivative); and a positive QuantiFERON, thought to be related to latent tuberculosis. Soon thereafter he was found to have HIV disease and is now on triple HAART (highly active antiretroviral therapy) and doing quite well, with an undetectable viral load.

During the past year, this man began to develop eye pain, redness, and photophobia. He was seen by an ophthalmologist who sent him to a uveitis specialist who made a diagnosis of posterior and anterior uveitis. The patient was treated with topical steroids with reasonable control initially, but eventually he needed to be placed on oral steroids, 10 or 15 mg daily or more, to control his uveitis.

This patient developed glaucoma and cataracts, and the ophthalmologists wanted to withdraw his steroids. They considered using another disease-modifying drug or steroid-sparing drug, such as tacrolimus or cyclosporine. The problem was that if they gave him tacrolimus, the whole HAART regimen would need to be changed, with no assurance that his HIV would continue to be controlled.

Call the Rheumatologist!

They wanted me, a rheumatologist, to weigh in on whether they could give him what they, as ophthalmologists, thought was the optimal therapy—an anti-tumor necrosis factor (TNF) medicine, adalimumab. I spoke with his HIV specialist. I spoke with his gastroenterologist. I spoke with one of our infectious disease specialists. I definitely believed that it would be inappropriate for his overall health to give him a drug like tacrolimus because it would put his HIV at risk. We all agreed that with these various medications, including steroids, the patient had done quite well and had been free of opportunistic illnesses for many years.

The final decision was to place him on an anti-TNF medication, with very close control and observation to make sure no infection occurred. He had already received a 9-month course of isoniazid and vitamin B6 in the past. Thus, tuberculosis was an unlikely issue but one that we would have to follow very carefully.

Why do I tell you this story? I tell this because this patient had superb ophthalmologists and HIV specialists, but they were not able to make a final decision even though they knew what the optimal therapy would be for his eyes. So a rheumatologist, particularly an academic rheumatologist who has experience with similar types of problems, was asked to make this decision. I felt very comfortable doing so, even though this was an atypical case.

This is Stephen Paget for Medscape. Thank you for listening.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....